Try it
ENT · Larynx and airway: post-extubation stridor
Sample itemA patient develops stridor 30 minutes after extubation from a prolonged ventilation due to laryngeal oedema. What is the initial management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Nebulised adrenaline, intravenous steroids and humidified oxygen
Post-extubation stridor is usually due to laryngeal oedema. Nebulised adrenaline, corticosteroids, humidified oxygen and head-up positioning are first-line, with reintubation or tracheostomy for failure. Sedation can worsen obstruction.
Option by option
A. Sedation
Sedation can worsen the airway.
B. Nebulised adrenaline, intravenous steroids and humidified oxygen (correct)
Correct. This reduces oedema.
C. Oral antibiotics
Antibiotics do not treat oedema.
D. Immediate tracheostomy in all cases
Tracheostomy is reserved for failure of medical therapy.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…